Texas, 2021Tropical Storm and Flash Flooding in Texas, September 14, 2021
September 14, 2021 · NWS LCH · 3 events in 2 counties and zones
Hurricane Nicholas moved into central Texas coast during the early morning of the 14th. The system weakened to a tropical storm while moving northeast just inland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Nicholas moved into central Texas coast during the early morning of the 14th. The system weakened to a tropical storm while moving northeast just inland. Tropical storm conditions briefly occurred along the upper Texas coast before the system weakened to a depression.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 13, 11:08 PM CST, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 13, 11:08 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1208 AM CDT Tue Sep 14 2021
.DISCUSSION...
06Z 14SEPT2021 TAFs
&&
.AVIATION...
Tropical Storm Nicholas continues to move north towards the TX
coast with landfall delayed for several more hours. Current VFR
conditions will progressively deteriorate over the course of this
cycle with IFR and LIFR CIGS and VIS possible. While conditions
will naturally be worse for KBPT and KLCH, periods of heavy
showers and thunderstorms are expected at the other terminals with
visibilities dropping to a mile, and at times lower. Winds will
pick up tomorrow morning with gust of around 25-35kts likely.
These conditions will extend well past the end of this cycle.
Stigger/87
&&
.PREV DISCUSSION... /issued 1050 PM CDT Mon Sep 13 2021/
DISCUSSION...
Regional 88Ds show the center of now Hurricane Nicholas spinning
slowly nnewd just off the middle TX coast near Matagorda Bay.
Ahead of the center of circulation, a large shield of mainly light
rain continues to spread newd over the forecast area, with pockets
of moderate to heavy rain farther out over the nwrn Gulf. Latest
forecast track brings the center of the storm ashore sometime over
the next few hours between Matagorda and Galveston Bays, with a
general nwd motion towards metro Houston through Tuesday before
making a righthand turn towards the forecast area later in the
day. For the purpose of this forecast though, mainly just a matter
up of increasing rain chances through the night, but with
relatively low QPFs expected for now across much of the forecast
area - the primary exception being the extreme swrn areas where
heavier rains could begin prior to sunrise. No changes to any of
the tropical watches/warnings have been made this evening or are
expected the remainder of the night. Likewise, the going Flash
Flood Watch for the area remains unchanged at this time.
25
PREV DISCUSSION... /issued 641 PM CDT Mon Sep 13 2021/
DISCUSSION...
00Z 14SEPT2021 TAFs
AVIATION...
Tropical Storm Nicholas continues to move north towards the TX
coast with landfall possible tonight. Current VFR conditions will
progressively deteriorate over the course of this cycle with IFR
and LIFR CIGS and VIS possible. While conditions will naturally be
worse for KBPT and KLCH, periods of heavy showers and thunderstorms
are expected at the other terminals with visibilities dropping to
a mile, and at times lower. Winds will pick up tomorrow morning
with gust of around 25-35kts likely.
Stigger/87
PREV DISCUSSION... /issued 410 PM CDT Mon Sep 13 2021/
DISCUSSION...
SHORT TERM [Today through Wednesday Night]...
Tropical Storm Nicholas continues to be the primary forecast
influence over the short term period. Currently, Nicholas is located
off the south-central Texas coast in the western Gulf of Mexico.
A general continued northern motion is anticipated with a landfall
along the central Texas coastline during the overnight hours.
Some guidance has trended toward a slightly faster motion with the
system following landfall, but a somewhat slow drift north and
eventually east over Louisiana is still expected. Excessive rain
continues to be the primary threat across the local forecast
region with Tropical Storm Nicholas.
Currently this afternoon, showers and occasional embedded
thunderstorms within rainbands associated with Tropical Storm
Nicholas are continuing to periodically push inland across the
region. So far the heaviest rain has mostly remained offshore and
to the west, though a band did bring some noticeable accumulations
to SE TX. In any case, the threat of heavy rain will continue to
increase moving forward.
This evening into tomorrow morning, prolonged heavy rain is expected
to begin, especially in portions of SE TX. HREF guidance as well as
global operational models/ensembles continue to show the possibility
of a significant rainfall event. As is often the case with
landfalling tropical systems, the biggest threat will be where a
slow moving to stationary rainband (or bands) can set up, resulting
in high rainfall rates over a long period of time. Given the concern
of a scenario such as this occurring, Jefferson County and nearby
portions of SE TX are now included in a High Risk (level 4 out of 4)
of Excessive Rainfall. As a reminder, Over 40 percent of flood
related deaths and 90 percent of flash flood related property
damages occur during High Risk events. Given that much of this rain
may fall overnight, the danger increases even further for anyone who
attempts to venture through floodwater or flooded roadways in the
dark.
For tomorrow, the circulation of Nicholas is expected to be inland
and weakening, but uncertainty remains in the speed of the system.
Some guidance suggests it will slowly approach the forecast region
through the day Tuesday, and other guidance suggests a faster motion
with the circulation beginning to pass through the region by the
evening. While the aforementioned will impact the overall forecast,
both scenarios result in the potential for heavy and prolonged
rainfall over the area. As will be the case overnight, once again
tomorrow the highest rainfall accumulations will be realized where a
slow moving to stationary rainband (or bands) can set up. This
threat will persist into the overnight hours, somewhat dependent on
the exact location of what remains of Nicholas. To that end, the
vast majority of the forecast area is included in a Moderate Risk
(level 3 out of 4) for Excessive Rainfall from Tuesday morning
through Wednesday morning.
On Wednesday, a considerable deal of uncertainty remains. The
current forecast assumes a slower motion, thus more widespread
precipitation lingers. That said, even if a faster motion occurs,
trailing rain bands feeding into the circulation will be a continued
threat as it lifts away. With that, much of Acadiana remains in a
Moderate Risk for Excessive Rainfall, with a Slight Risk remaining
in place elsewhere.
Finally, in addition to the rain threat, a long fetch of prolonged
moderate southeasterly to southerly winds will help push water along
the coast. Some amount of coastal surge/flooding will be possible,
especially during astronomical high tide.
50
LONG TERM [Thursday through Monday]...
The remnants of Nicholas expected to be over the LA/MS border per
latest NHC forecast. Still some uncertainty on where the remnants
may actually end up, as even the 12z GFS shows a quicker moving
system out of the region vs the slower ECMWF that stalls it over SE
TX. Thus, this will have significant impacts on rainfall for at
least the Thursday & Friday time frame. Both solutions keeps
abundant moisture across SE TX/S LA through the weekend. All blended
guidance keeps higher than average chances of showers and
thunderstorms each afternoon through the weekend.
DML
MARINE...
Tropical Storm Nicholas is expected to continue moving northward
toward the middle Texas coast today, pushing inland near
Matagorda Bay late this evening. Nicholas will bring an increase
in winds and seas, along with widespread shower and thunderstorm
activity. All marine interests should monitor the National
Hurricane Center and our office for updates on Tropical Storm
Nicholas.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 71 82 71 85 / 70 80 50 60
LCH 73 84 72 86 / 80 80 50 60
LFT 74 85 73 88 / 70 80 60 70
BPT 72 86 72 88 / 80 80 50 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday afternoon for LAZ027>033-
041>045-052>055-073-074.
Storm Surge Watch for LAZ073.
Coastal Flood Advisory until 7 PM CDT this evening for
LAZ052>054.
TX...Flash Flood Watch through Wednesday afternoon for TXZ180-201-215-
216-259>262.
Tropical Storm Warning for TXZ201-215-216.
GM...Small Craft Advisory until 3 PM CDT Wednesday for GMZ432-452-455-
472-475.
Tropical Storm Warning for GMZ430-450-470.
Small Craft Exercise Caution through Wednesday afternoon for
GMZ435.
&&Hazardous weather outlook, Sep 13, 3:00 PM CST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
400 PM CDT Mon Sep 13 2021
LAZ027>033-041>045-055-074-TXZ180-259>262-142100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Lower St. Martin-East Cameron-Tyler-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
400 PM CDT Mon Sep 13 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and gusty winds will be
possible.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LAZ052>054-142100-
Vermilion-Iberia-St. Mary-
400 PM CDT Mon Sep 13 2021
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and gusty winds will be
possible.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TXZ201-216-142100-
Hardin-Orange-
400 PM CDT Mon Sep 13 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast Texas.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Tropical Storm Warning.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and gusty winds will be
possible.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LAZ073-142100-
West Cameron-
400 PM CDT Mon Sep 13 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
...STORM SURGE WATCH IN EFFECT...
This Hazardous Weather Outlook is for southwest Louisiana.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Storm Surge Watch.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and gusty winds will be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Storm Surge Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ432-142100-
Calcasieu Lake-
400 PM CDT Mon Sep 13 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CDT WEDNESDAY...
This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
A Small Craft Exercise Caution is in effect.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and gusty winds will be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TXZ215-142100-
Jefferson-
400 PM CDT Mon Sep 13 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast Texas.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Storm Surge Warning.
Tropical Storm Warning.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and tropical storm force
winds will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Storm Surge Warning.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ452-455-472-475-142100-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
400 PM CDT Mon Sep 13 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CDT WEDNESDAY...
This Hazardous Weather Outlook is for the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and gusty winds will be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-450-470-142100-
Sabine Lake-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
400 PM CDT Mon Sep 13 2021
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
A Small Craft Exercise Caution is in effect.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and gusty winds will be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ435-142100-
Vermilion Bay-
400 PM CDT Mon Sep 13 2021
This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.
.DAY ONE...Tonight.
A Small Craft Exercise Caution is in effect. Showers and
thunderstorms from Tropical Storm Nicholas will continue to affect
the area. Periodic heavy rainfall and gusty winds will be possible.
Showers and thunderstorms from Tropical Storm Nicholas will continue
to affect the area. Periodic heavy rainfall and gusty winds will be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A Small Craft Exercise Caution is in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tropical Storm, Jefferson
- When
- September 14, 4:06 AM CST to 12:30 PM CST
- Where
- Jefferson forecast zone
- Reported by
- C-MAN Station
Several hours of tropical storm conditions were recorded at the tide gage at Sabine Pass. The highest sustained winds reached 41 knots with the highest wind gust recorded at 54 knots.
Flash Flood, Jefferson
- When
- September 14, 10:15 AM CST to 4:15 PM CST
- Where
- Jefferson County, 0.36 mi N of Pine Crest to 2.4 mi S of Port Neches
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.125, -94.120
Multiple streets across Jefferson County were flooded with underpasses closed while Nicholas moved across the region.
Flash Flood, Orange
- When
- September 14, 10:19 AM CST to 4:19 PM CST
- Where
- Orange County, 0.11 mi SSE of Bridge City to 1.28 mi ESE of Kilowatt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.019, -93.849
Multiple streets in Orange County were flooded while Nicholas moved through the region. Most flooded roads were in West Orange.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Missouri, September 14, 20211 death · 1 injured · $30,000 · 52 kt wind · 3 events
- Flash Flooding in Louisiana, September 14 to 15, 2021$520,000 · 11 events
- Hail and Damaging Winds in Michigan, September 14, 20211.25 in hail · 17 events
- Hail and Damaging Wind in Kansas, September 14 to 17, 20211.75 in hail · 10 events
- Hail and Damaging Winds in Puerto Rico, September 14, 2021$5,000 · 0.25 in hail · 5 events
- Damaging Winds in Michigan, September 14, 2021$1,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Colorado, September 14, 20211.25 in hail · 5 events
- Hail and Damaging Winds in Indiana, September 14, 202156 kt wind · 5 events
- Damaging Winds in Ohio, September 14, 202160 kt wind · 5 events
- Hail and Damaging Wind in Kansas, September 14, 20212 in hail · 4 events
- Damaging Winds in Indiana, September 14, 2021$8,000 · 50 kt wind · 4 events
- Heavy Rain in Hawaii, September 14 to 16, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986584, 986575, 986577.